Alert archive / Virginia / Special Weather Statements in 2021
Special Weather Statement, NWS Blacksburg, VA
NWS Blacksburg, VA issued this special weather statement at Apr 8, 2021, 8:38 PM EDT for Campbell County, Virginia. It was in force for 37 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 8, 2021, 8:38 PM EDT (00:38 UTC)
- Expired
- Apr 8, 2021, 9:15 PM EDT
- In force
- 37 min
- Issued by
- NWS Blacksburg, VA
County Campbell County, VA
The radar
The Roanoke radar (KFCX), 101 km from the middle of the area, began a volume at 00:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 8, 9:00 PM EDT | HAIL 1 | 2 Ssw Lynchburg Airport, VA |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Roanoke, VA (KRNK), launched 00:00Z, 0.6 hours before the alert went out and 32 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 423 J/kg
- Mixed-layer CIN
- -17 J/kg
- Mixed-layer LCL
- 1179 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 188 m²/s²
- 0-3 km storm-relative helicity
- 314 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 3.8
The text
As transmitted.
796
WWUS81 KRNK 090038
SPSRNK
Special Weather Statement
National Weather Service BLACKSBURG VA
838 PM EDT Thu Apr 8 2021
VAZ045-090115-
Campbell-
838 PM EDT Thu Apr 8 2021
...STRONG THUNDERSTORMS WILL AFFECT CENTRAL CAMPBELL COUNTY...
At 837 PM EDT, Strong thunderstorm were located over Gladys, or 8
miles south of Rustburg, moving northeast at 5 mph.
Winds in excess of 30 mph and pea size hail are possible with these
storms.
Locations impacted include...
Evington...
Rustburg...
Hodges...
Gladys...
Long Island...
and Timberlake.
Frequent lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 3708 7911 3709 7912 3709 7913 3708 7914
3718 7935 3734 7923 3723 7897
TIME...MOT...LOC 0037Z 211DEG 5KT 3716 7912
$$
RABWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this special weather statement went out at Apr 8, 8:32 PM EDT, 6 minutes earlier.
Area forecast discussion, Apr 8, 8:32 PM EDT, 6 minutes before
Area Forecast Discussion National Weather Service Blacksburg VA 832 PM EDT Thu Apr 8 2021 .SYNOPSIS... A complex low pressure system will keep a front over the region through Friday. Another low continues the chance of showers through Sunday. Dry weather is expected behind this system for Monday and Tuesday. && .NEAR TERM /THROUGH FRIDAY/... As of 820 PM EDT Thursday... Thunderstorms have manage to take advantage of the instability provided by today's heating ahead of the shortwave slipping across the region: surface CAPE of the evening sounding was ~1000 j/kg, so no shock that we are getting some thunder and lightning: that instability combined by the weak shear has allowed for some isolated cells to produce some hail. Will continue to monitor the showers and storms as they slip across the area: generally expecting things to continue to remain mostly quiet, though the HRRR is wanting to slightly organize the line as it skips northeast past Lynchburg as it slips into Sterling's coverage area. Following the rain, wedge conditions start to build into the region, coating the area in areas of fog and low clouds generally in the foothills and Piedmont, into the Southern Shenadoah and New River Valley. Previous Discussion... As of 150 PM EDT Thursday... As we head through the afternoon, a shortwave/vort tracks into the mountains, with upper divergence increasing to the northeast. High- res models still highlight best shower chances in a corridor from the Alleghanys of Virginia, southeast into the piedmont of VA. MLCAPEs of 400-700 J/Kg may be enough to allow for some thunderstorms. Otherwise, rest of the CWA will see isolated to scattered showers this afternoon, with lowest threat across the NC piedmont into the foothills Tonight, will see shallow wedge hold firm across the piedmont while rest of the area will stay on the warm side of the front. Tail end of vort will keep threat of showers high this evening along/north of a BKW-LYH line, then should see some drying at least south of this line overnight, which in agreement of the Euro/NAM solution. Could see some drizzle/fog across the foothills/piedmont of VA outside the showers, but the wedge overall does not look that strong. Lows in the 50s most areas tonight. Friday will see another scattering of showers/storms as another shortwave pivots across the area, with best chance along/east of the Blue Ridge. Temperatures overall are dependent on wedge/cloud cover and showers, but leaned toward cooler MET. Still warm with mid to upper 60s from Lewisburg-Roanoke-Lynchburg north, to lower to mid 70s south. Forecast confidence high. && .SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY NIGHT/... As of 225 PM EDT Thursday... Showery and isolated thunderstorms while warm weather continues... Backdoor front will have partially eroded the wedge by Friday night. Overnight showers will be less numerous before a cold front approaches Saturday night, and because of the lack of insolation to help instability, don't expect any thunder after sundown. Showers and storms pick up again Saturday afternoon. With the wedge eroded and the best forcing of the weekend from the front, have isolated thunder in the forecast for most of the area through Saturday afternoon and evening. Rain persists through the night into early Sunday morning, expecting this to be the period of heaviest rain. Up to three-quarters of an inch in our northernmost counties around Bath. On Sunday after the front has passed, may have some lingering precip before the closed low moves far enough north, which should be late Sunday. Skies will also start to clear after an overcast weekend. Despite the cloudiness, temperatures over the weekend will be still be above normal for the time of year. Daily highs across the forecast area will be in the high 60s or 70s this weekend. && .LONG TERM /MONDAY THROUGH THURSDAY/... As of 200 PM EDT Thursday... Generally dry early, then an increasing chance for showers along with a cooling trend later next week. Ensemble guidance is consistent with indicating shallow ridging aloft with a flat closed low spinning over the Great Lakes gradually gaining some amplitude toward the latter portion of next week. While this pattern will not favor any significant weather for the Appalachians and central mid Atlantic region, it may not be completely dry as some weak short waves cross the region especially as the upper low starts to amplify later in the week. Cooler air will steadily filter in from the northwest though since we will be starting off the week above normal expect the cooldown will only bring us closer to seasonal normals for mid April. && .AVIATION /00Z FRIDAY THROUGH TUESDAY/... As of 830 PM EDT Thursday... Scattered showers and storms continue to press through the area this evening, bringing brief moments of sub vfr ceilings and visibilities, as well as some lightning. This wave is expected to continue to press northeast over the next few hours. Following the rain comes wedge conditions that will produce very poor flight conditions in the east, impacting LYH and DAN. Likewise, confidence has increased in that these wedge conditions look to also impact BCB and ROA. BLF due to its proximity away from the BLue Ridge looks to make it through the night fairly well. LWB still remains of question, but given the precipitation it has received there this evening, confidence has risen enough to put fog in for tonight. Tomorrow will see flight conditions gradually improving for TAF sites near and east of the Blue Ridge. Following the improving conditions will be yet another possible wave that could impact flight conditions in the late afternoon, but high- res guidance remains variable on how much/when these would impact sites so any mention of showers/storms have been left out of TAFs at this time. Extended Aviation Discussion... The next round of more widespread sub-VFR conditions arrive Friday night into Saturday with a frontal boundary and showers/storms. These conditions may linger into the first half of Sunday before improving conditions through early next week. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...None. NC...None. WV...None. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...None. NC...None. WV...None. && SYNOPSIS...AMS/WP NEAR TERM...RR/WP SHORT TERM...VFJ LONG TERM...MBS AVIATION...AMS/RR/WP
Hazardous weather outlook, Apr 8, 9:39 AM EDT, 10 hours 59 minutes before
Hazardous Weather Outlook National Weather Service Blacksburg VA 939 AM EDT Thu Apr 8 2021 NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>044-507-508-091345- Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes- Yadkin-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Grayson- Carroll-Floyd-Craig-Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge- Patrick-Franklin-Bedford-Amherst-Henry-Pittsylvania-Campbell- Appomattox-Buckingham-Halifax-Charlotte-Mercer-Summers-Monroe- Eastern Greenbrier-Western Greenbrier- 939 AM EDT Thu Apr 8 2021 This Hazardous Weather Outlook is for north central North Carolina, northwest North Carolina, central Virginia, south central Virginia, southwest Virginia, west central Virginia and southeast West Virginia. .DAY ONE...Today and tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Apr 8, 6:58 PM EDT, 1 hour 40 minutes before
Special Weather Statement National Weather Service BLACKSBURG VA 658 PM EDT Thu Apr 8 2021 VAZ018-022-023-082330- Botetourt-Craig-Roanoke- 658 PM EDT Thu Apr 8 2021 ...A STRONG THUNDERSTORM WILL AFFECT NORTHERN ROANOKE...EASTERN CRAIG AND SOUTHWESTERN BOTETOURT COUNTIES...INCLUDING THE CITY OF SALEM... At 656 PM EDT, a strong thunderstorm was located near Salem or along Interstate 81 near mile marker 141. This storm was producing small hail and was moving north at 45 mph. Winds in excess of 30 mph and pea size hail are likely with this storm. Locations impacted include... western Roanoke... Salem... Troutville... New Castle... Catawba... Fincastle... and Abbott. Frequent lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. LAT...LON 3756 7980 3725 7998 3730 8019 3762 8011 TIME...MOT...LOC 2256Z 197DEG 39KT 3737 8006 RAB
Special weather statement, Apr 8, 7:04 PM EDT, 1 hour 34 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
704 PM EDT Thu Apr 8 2021
VAZ024-035-082330-
Amherst-Rockbridge-
704 PM EDT Thu Apr 8 2021
...A STRONG THUNDERSTORM WILL AFFECT
NORTHEASTERN ROCKBRIDGE AND NORTHWESTERN AMHERST COUNTIES...THE CITY
OF BUENA VISTA AND THE CITY OF LEXINGTON...
At 701 PM EDT, a strong thunderstorm was located over Buena Vista,
moving north at 10 mph.
Winds in excess of 30 mph and pea size hail are possible with this
storm.
Locations impacted include...
Lexington...
Buena Vista...
Rockbridge Baths...
Cornwall...
Alto...
Fairfield...
and Oronoco.
This storm will impact Interstate 81 between mile markers 180 and
195 during the next 30 minutes. Drivers along this section of the
interstate should be prepared to encounter very heavy rain, small
hail, potentially gusty winds, and severely reduced visibility.
Reduce speed or safely exit the interstate if possible until the
storm has passed.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3793 7920 3789 7915 3786 7915 3767 7928
3774 7948 3801 7936
TIME...MOT...LOC 2301Z 196DEG 11KT 3777 7936
RABSpecial weather statement, Apr 8, 7:49 PM EDT, 49 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
749 PM EDT Thu Apr 8 2021
VAZ020-090015-
Bath-
749 PM EDT Thu Apr 8 2021
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL BATH COUNTY...
At 748 PM EDT, a strong thunderstorm was located near Warm Springs,
moving north at 30 mph. The storm will move very close to the U.S.
220 corridor.
Winds in excess of 30 mph and half inch hail are possible with this
storm.
Locations impacted include...
Warm Springs...
Hot Springs...
Burnsville...
and Williamsville.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 3822 7971 3820 7956 3796 7970 3799 7985
3825 7984 3825 7982 3826 7981 3826 7980
3827 7980
TIME...MOT...LOC 2348Z 194DEG 24KT 3806 7976
RABSpecial weather statement, Apr 8, 8:12 PM EDT, 26 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
812 PM EDT Thu Apr 8 2021
VAZ019-020-023-090100-
Botetourt-Bath-Alleghany-
812 PM EDT Thu Apr 8 2021
...AN AREA OF STRONG THUNDERSTORM WILL AFFECT
CENTRAL ALLEGHANY...BATH AND NORTHWESTERN BOTETOURT COUNTIES IN WEST
CENTRAL VIRGINIA AS WELL AS THE CITY OF COVINGTON THROUGH 900 PM EDT...
At 809 PM EDT, a strong thunderstorm was located near Gala or near
Oriskany, moving north at 15 mph. Other thunderstorms were located
near Natural Well and near Mountain Grove.
Winds in excess of 30 mph and half inch hail are possible with this
storm.
Locations impacted include...
Covington...
Clifton Forge...
Warm Springs...
Oriskany...
Hot Springs...
Iron Gate...
and Douthat State Park.
Frequent lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 3816 7955 3755 7985 3758 8000 3763 8003
3822 7984
TIME...MOT...LOC 0009Z 193DEG 15KT 3766 7990
RABSpecial weather statement, Apr 8, 8:38 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
838 PM EDT Thu Apr 8 2021
VAZ045-090115-
Campbell-
838 PM EDT Thu Apr 8 2021
...STRONG THUNDERSTORMS WILL AFFECT CENTRAL CAMPBELL COUNTY...
At 837 PM EDT, Strong thunderstorm were located over Gladys, or 8
miles south of Rustburg, moving northeast at 5 mph.
Winds in excess of 30 mph and pea size hail are possible with these
storms.
Locations impacted include...
Evington...
Rustburg...
Hodges...
Gladys...
Long Island...
and Timberlake.
Frequent lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 3708 7911 3709 7912 3709 7913 3708 7914
3718 7935 3734 7923 3723 7897
TIME...MOT...LOC 0037Z 211DEG 5KT 3716 7912
RABThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 8, 8:12 PM EDT | Special Weather Statement | RNK | Bath | 48 min |
| Apr 8, 8:23 PM EDT | Severe Thunderstorm Warning | RNK | Alleghany, Botetourt | 37 min |
| Apr 8, 8:48 PM EDT | Severe Thunderstorm Warning | RNK | Bedford, Campbell, City of Lynchburg | 27 min |
| Apr 8, 9:15 PM EDT | Areal Flood Advisory | RNK | Alleghany, Botetourt, Craig | 4 hr |
| Apr 8, 9:15 PM EDT | Special Weather Statement | RNK | Alleghany, Bath, City of Covington | 90 min |
| Apr 8, 9:21 PM EDT | Severe Thunderstorm Warning | RNK | Amherst, Appomattox, Campbell, City of Lynchburg | 54 min |
| Apr 8, 9:27 PM EDT | Severe Thunderstorm Warning | RNK | Alleghany, Bath, Botetourt, City of Covington | 63 min |
| Apr 8, 9:40 PM EDT | Special Weather Statement | RNK | Bedford, Botetourt | 65 min |
| Apr 8, 10:14 PM EDT | Special Weather Statement | RNK | Campbell | 61 min |
| Apr 8, 10:44 PM EDT | Special Weather Statement | RNK | Buckingham | 31 min |
| Apr 8, 11:55 PM EDT | Special Weather Statement | RNK | City of Lynchburg | 35 min |
| Apr 9, 1:28 PM EDT | Special Weather Statement | RNK | Pulaski | 32 min |
| Apr 9, 1:52 PM EDT | Special Weather Statement | RNK | Bath | 23 min |
| Apr 9, 1:58 PM EDT | Special Weather Statement | RNK | City of Radford | 32 min |
| Apr 9, 2:05 PM EDT | Special Weather Statement | RNK | Alleghany | 25 min |
| Apr 9, 2:09 PM EDT | Severe Thunderstorm Warning | RNK | Bath | 51 min |
| Apr 9, 2:27 PM EDT | Special Weather Statement | RNK | Montgomery, City of Radford | 33 min |
| Apr 9, 2:29 PM EDT | Special Weather Statement | RNK | Pulaski | 31 min |
| Apr 9, 2:50 PM EDT | Special Weather Statement | RNK | Giles | 25 min |
| Apr 9, 2:53 PM EDT | Special Weather Statement | RNK | Alleghany | 37 min |
| Apr 9, 2:55 PM EDT | Severe Thunderstorm Warning | RNK | Floyd | 50 min |
| Apr 9, 3:11 PM EDT | Special Weather Statement | RNK | Carroll | 34 min |
| Apr 9, 3:12 PM EDT | Areal Flood Advisory | RNK | Carroll, Floyd, Grayson, Montgomery, Pulaski, Wythe | 3 hr |
| Apr 9, 3:14 PM EDT | Special Weather Statement | RNK | Craig | 31 min |
| Apr 9, 3:21 PM EDT | Special Weather Statement | RNK | Bath | 24 min |
| Apr 9, 3:31 PM EDT | Severe Thunderstorm Warning | RNK | Floyd, Franklin, Patrick | 44 min |
| Apr 9, 3:40 PM EDT | Special Weather Statement | RNK | Halifax | 35 min |
| Apr 9, 3:56 PM EDT | Severe Thunderstorm Warning | RNK | Franklin | 49 min |
| Apr 9, 4:07 PM EDT | Severe Thunderstorm Warning | RNK | Halifax | 23 min |
| Apr 9, 4:10 PM EDT | Special Weather Statement | RNK | City of Martinsville | 35 min |
| Apr 9, 4:19 PM EDT | Severe Thunderstorm Warning | RNK | Franklin, Henry, Pittsylvania | 41 min |
| Apr 9, 4:31 PM EDT | Severe Thunderstorm Warning | RNK | Halifax | 44 min |
| Apr 9, 4:35 PM EDT | Severe Thunderstorm Warning | RNK | Floyd, Franklin, Patrick | 40 min |
| Apr 9, 4:40 PM EDT | Severe Thunderstorm Warning | RNK | Henry, Pittsylvania | 50 min |
| Apr 9, 5:10 PM EDT | Severe Thunderstorm Warning | RNK | Pittsylvania | 36 min |
| Apr 9, 5:13 PM EDT | Tornado Warning | RNK | Pittsylvania | 33 min |
| Apr 9, 5:27 PM EDT | Tornado Warning | RNK | Halifax, Pittsylvania | 48 min |
| Apr 9, 5:55 PM EDT | Tornado Warning | RNK | Halifax | 50 min |
| Apr 9, 6:00 PM EDT | Special Weather Statement | RNK | City of Martinsville | 45 min |
| Apr 9, 6:16 PM EDT | Special Weather Statement | RNK | Henry, City of Martinsville | 44 min |
| Apr 9, 6:41 PM EDT | Special Weather Statement | RNK | Mecklenburg | 34 min |
| Apr 9, 3:28 PM EDT | Severe Thunderstorm Warning | RNK | Surry | 47 min |
| Apr 9, 4:11 PM EDT | Severe Thunderstorm Warning | RNK | Surry | 49 min |
| Apr 9, 4:20 PM EDT | Tornado Warning | RNK | Surry | 25 min |
| Apr 9, 4:35 PM EDT | Severe Thunderstorm Warning | RNK | Stokes | 55 min |
Nearby
Special Weather Statements in Virginia, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.